South Dakota, 2011

Damaging Wind in South Dakota, July 2, 2011

July 2, 2011 · NWS UNR · 1 event in 1 county or zone

Wind gusts to 60 mph accompanied a severe thunderstorm over portions of eastern Pennington County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Wind gusts to 60 mph accompanied a severe thunderstorm over portions of eastern Pennington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 2, 9:30 AM MST, 8 hours 40 minutes earlier.

Area forecast discussion, Jul 2, 9:30 AM MST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY...CORRRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1030 AM MDT SAT JUL 2 2011

CORRECTED ISSUANCE TIME

.DISCUSSION...SMALL BAND OF THUNDERSTORMS TRACKING ACROSS WRN SD
THIS MORNING ARE WEAKENING. WATER VAPOR SHOWS A SHORT WAVE OVER SRN
NE PANHANDLE WITH THUNDERSTORMS SPREADING TO THE NORTHEAST...AND
JUST ENTERING FAR SWRN SD. NEXT WAVE IS CROSSING WY AND WILL REACH
FORECAST AREA LATE AFTERNOON-EVENING TO HELP TRIGGER THUNDERSTORMS.
AS SURFACE RIDGE PUSHES INTO CNTRL SD...SE RETURN FLOW IS
INCREASING... ESPECIALLY OVER NERN WY.

CAPE AND SHEAR INCREASE QUICKLY DURING THE EARLY AFTERNOON...SO
THUNDERSTORM ACTIVITY WILL BEGIN EARLY ACROSS WESTERN ZONES AND MOVE
EASTWARD DURING THE EVENING.

MADE A FEW AJUSTMENTS TO AFTERNOON POPS AND DEWPOINTS...OTHERWISE DO
NOT PLAN ON UPDATING FORECAST.

&&

.AVIATION...SCT THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT...
BRINGING LCL IFR CONDITIONS IN HEAVIER PRECIP. SOME OF THE STORMS
MAY BE SEVERE THIS AFTERNOON AND EVENING. OTHERWISE...VFR CONDITIONS
ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 2, 2:46 AM MST, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
346 AM MDT SAT JUL 2 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
346 AM MDT (446 AM CDT) SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. THE MAIN
THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jul 2, 4:40 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
540 PM MDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             7 SE CLARETON           43.63N 104.58W
07/02/2011  E1.00 INCH       WESTON             WY   TRAINED SPOTTER

            LASTED FIVE MINUTES

&&

CALDERON
Special weather statement, Jul 2, 4:46 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
546 PM MDT SAT JUL 2 2011

SDZ002-012-013-024-025-072-073-WYZ057-030030-
BUTTE SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-NORTHERN
MEADE CO PLAINS SD-PERKINS SD-SOUTHERN MEADE CO PLAINS
SD-STURGIS/PIEDMONT FOOT HILLS SD-WYOMING BLACK HILLS WY-
546 PM MDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK...EXTREME
NORTHEASTERN WESTON...LAWRENCE...NORTHWESTERN MEADE...EASTERN BUTTE
AND SOUTHWESTERN PERKINS COUNTIES UNTIL 630 PM MDT...

AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOOVER TO 6 MILES
SOUTHWEST OF NISLAND TO 5 MILES SOUTH OF MOSKEE...AND MOVING EAST AT
35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DEADWOOD...
  DOWNTOWN STURGIS...
  HOOVER...
  NEWELL...
  WHITEWOOD...
  TERRY PEAK...
  CENTRAL CITY...
  VALE...
  CHEYENNE CROSSING...
  O'NEIL PASS...
  LEAD...
  BEAR BUTTE STATE PARK...
  GALENA...
  BROWNSVILLE...
  MUD BUTTE...
  ROUBAIX LAKE...
  TILFORD...
  NEMO...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 11 AND
43...

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HELGESON
Special weather statement, Jul 2, 4:47 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
547 PM MDT SAT JUL 2 2011

SDZ026-028-029-030030-
CENTRAL BLACK HILLS SD-RAPID CITY SD-SOUTHERN BLACK HILLS SD-
547 PM MDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER AND WESTERN
PENNINGTON COUNTIES UNTIL 630 PM MDT...

AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HILL CITY...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HARNEY PEAK...
  STOCKADE LAKE...
  SHERIDAN LAKE...
  MOUNT RUSHMORE...
  KEYSTONE...
  CENTER LAKE...
  ROCKERVILLE...
  HAYWARD...
  CUSTER PARK GAME LODGE...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HELGESON
Local storm report, Jul 2, 4:52 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             UPTON                   44.10N 104.63W
07/02/2011  U1.75 INCH       WESTON             WY   PUBLIC

            LARGE HAIL DAMAGED HOMES AND VEHICLES.

0435 PM     FUNNEL CLOUD     5 NNW OSAGE             44.05N 104.46W
07/02/2011                   WESTON             WY   TRAINED SPOTTER

            SPOTTER IN OSAGE OBSERVED FUNNEL 5 NNW OSAGE

&&

KCLARK
Local storm report, Jul 2, 5:09 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
609 PM MDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             WHITEWOOD               44.46N 103.64W
07/02/2011  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

            MOST OF THE HAIL THAT COVERED THE GROUND WAS DIME SIZE

&&

KCLARK
Local storm report, Jul 2, 5:24 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
624 PM MDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             7 SW HERMOSA            43.77N 103.29W
07/02/2011  E1.00 INCH       CUSTER             SD   TRAINED SPOTTER

&&

KCLARK

The radar

The Rapid City radar (KUDX), 19 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
July 2, 6:10 PM MST
Where
Pennington County, 1.38 mi SE of Farmingdale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.956, -102.860

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310028.